PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What should you do in the last days or hours of death of your loved one?

ANSWER

In the last days or hours, your loved one may become restless and confused and have hallucinations so upsetting they may cry out, strike out, or try to climb out of bed. Stay with them. Try to keep them calm with soothing music and gentle touch. Sometimes medication helps. The room should be well lit, but not bright. Make it as quiet and peaceful as possible. Constantly assure them that you're there. Ironically, a loved one may also become clear-headed in their final hours.

SOURCES:

Philip Higgins, MSSW, LICSW, director of palliative care outreach, Adult Palliative Care Service, Dana Farber/Brigham & Women's Cancer Center, Boston.

Ursula Braun, MD, MPH, director, in-patient palliative care unit, Michael E. DeBakey VA Medical Center Houston; assistant professor of medicine and medical ethics, Baylor College of Medicine, Houston.

Jennifer Clark, MD, professor of palliative medicine, departments of internal medicine and pediatrics, University of Oklahoma College of Community Medicine, Tulsa.

Andrea Holtzer, RN, palliative care nurse coordinator, St. Mary's Hospital, Amsterdam, NY.

Carol Lovci, RN, MSN, VP, long-term care and special services, San Diego Hospice and The Institute of Palliative Medicine, San Diego.

Byock, I. Dying Well, Riverside Books, 1997.

Hospice Foundation of America. The Dying Process: A Guide for Caregivers, revised, 2007.

Karnes, B. Gone From My Sight: The Dying Experience, Barbara Karnes Books Inc., 1986.

Lynn, J. Handbook for Mortals, Oxford University Press, 1999.

Hallenbeck, J. Journal of the American Medical Association, May 11, 2005.

Lynn, J. Annals of Internal Medicine, Jan. 15, 1997.

Morrison, S.R. New England Journal of Medicine, June 17, 2004.

Ohio Hospice and Palliative Care Organization. Choices: Living Well at the End of Life, 4th ed., 2004.

Medical College of Wisconsin: "Diagnosis and Treatment of Terminal Delirium, Factsheet," "Syndrome of Imminent Death."

American Geriatrics Society: "Dying at Home."

Hospice and Palliative Nurses Association: "Final Days."

"Hospice Palliative Care Program Symptom Guidelines: Delirium/Restlessness," Fraser Health, 2006.

Reviewed by Carol DerSarkissian on June 13, 2020

SOURCES:

Philip Higgins, MSSW, LICSW, director of palliative care outreach, Adult Palliative Care Service, Dana Farber/Brigham & Women's Cancer Center, Boston.

Ursula Braun, MD, MPH, director, in-patient palliative care unit, Michael E. DeBakey VA Medical Center Houston; assistant professor of medicine and medical ethics, Baylor College of Medicine, Houston.

Jennifer Clark, MD, professor of palliative medicine, departments of internal medicine and pediatrics, University of Oklahoma College of Community Medicine, Tulsa.

Andrea Holtzer, RN, palliative care nurse coordinator, St. Mary's Hospital, Amsterdam, NY.

Carol Lovci, RN, MSN, VP, long-term care and special services, San Diego Hospice and The Institute of Palliative Medicine, San Diego.

Byock, I. Dying Well, Riverside Books, 1997.

Hospice Foundation of America. The Dying Process: A Guide for Caregivers, revised, 2007.

Karnes, B. Gone From My Sight: The Dying Experience, Barbara Karnes Books Inc., 1986.

Lynn, J. Handbook for Mortals, Oxford University Press, 1999.

Hallenbeck, J. Journal of the American Medical Association, May 11, 2005.

Lynn, J. Annals of Internal Medicine, Jan. 15, 1997.

Morrison, S.R. New England Journal of Medicine, June 17, 2004.

Ohio Hospice and Palliative Care Organization. Choices: Living Well at the End of Life, 4th ed., 2004.

Medical College of Wisconsin: "Diagnosis and Treatment of Terminal Delirium, Factsheet," "Syndrome of Imminent Death."

American Geriatrics Society: "Dying at Home."

Hospice and Palliative Nurses Association: "Final Days."

"Hospice Palliative Care Program Symptom Guidelines: Delirium/Restlessness," Fraser Health, 2006.

Reviewed by Carol DerSarkissian on June 13, 2020

NEXT QUESTION:

Where can you get help and support when your loved one is dying?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: